In Reply We thank Good and colleagues for their insightful comments on our recently published article titled “Risk of Topical Anesthetic-Induced Methemoglobinemia.”1 We fully agree with their uncertainty regarding significant advantages of the more recently released “unit-dose” benzocaine, given reports of adverse reactions even at minimal doses.2 Symptoms in patients receiving a minimal dose of benzocaine suggest significant variability in sensitivity to benzocaine dose. This greatly limits a clinician’s ability to devise a logical approach to administering safe amounts of topical benzocaine. This fact is undoubtedly one of the reasons that the Department of Veterans Affairs took the laudable, if difficult, action of removing benzocaine anesthetics from their system. Unfortunately, inertia in medical systems is significant, and from our own anecdotal experience, we would postulate that relatively straightforward interventions such as removing benzocaine products from hospital formularies have not been a focus because of competing pressures from various other internally and externally driven quality initiatives.3 On the basis of our findings and widespread reporting of life-threatening complications with the use of benzocaine-containing agents, we agree with their assertion that clinicians should seriously consider using safer but equally effective alternatives, such as lidocaine. Indeed, this is a timely consideration in view of the growing accountability in health care and the unprecedented pressure to provide the safest and highest quality care to the rapidly expanding population undergoing invasive procedures.4
Bukoye B, Leffler D. Topical Anesthetic-Induced Methemoglobinemia and Veterans Affairs Hospitals—Reply. JAMA Intern Med. 2013;173(21):2013–2014. doi:10.1001/jamainternmed.2013.9955
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: